Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Blacksburg, VA

June 8, 2019Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 8, 2019, 8:28 PM EDT for Wilkes County, North Carolina. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2019, 8:28 PM EDT (00:28 UTC)
Expired
Jun 9, 2019, 2:30 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 10:30 PM EDTFLOODElkville, NCELK CREEK FLOWING OVER NORTH CAROLINA ROUTE 268 NEAR ELK CREEK DARBY ROAD. ROADWAY IS BLOCKED.
Jun 8, 10:40 PM EDTFLOOD3 Ene Elkville, NCBEAVER CREEK OUT OF ITS BANKS AND FLOWING OVER BEAVER CREEK ROAD NEAR LONG FORK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

179 
WGUS51 KRNK 090028
FFWRNK
NCC193-090630-
/O.NEW.KRNK.FF.W.0015.190609T0028Z-190609T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
828 PM EDT Sat Jun 8 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southwestern Wilkes County in northwestern North Carolina...

* Until 230 AM EDT Sunday

* At 828 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Boomer...
  Darby...
  Wilkesboro Reservoir...
  Elkville...
  and Maple Springs.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3602 8135 3604 8139 3607 8141 3607 8144
      3609 8146 3610 8148 3610 8151 3612 8154
      3615 8150 3619 8146 3624 8148 3603 8116
      3604 8120 3603 8127 3600 8133

$$

DS
2 follow-up statements
022 
WGUS71 KRNK 090148
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
948 PM EDT Sat Jun 8 2019

NCC193-090630-
/O.CON.KRNK.FF.W.0015.000000T0000Z-190609T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
948 PM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR 
SOUTHWESTERN WILKES COUNTY...

At 945 PM EDT, Doppler radar indicated heavy rain across the warned 
area.  An estimate of one to two inches of rain has fallen over the 
past three hours. Flash flooding is either likely ongoing, or will 
be starting very soon. Additional multiple inches of rain are likely 
heading into the early morning hours of Sunday. This additional rain 
in a short period of time will likely yield multiple locations with 
flash flooding conditions, some potentially serious.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Boomer...
Darby...
Wilkesboro Reservoir...
Elkville...
and Maple Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life, 
especially if you are in a location that is prone to flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3602 8135 3604 8139 3607 8141 3607 8144
      3609 8146 3610 8148 3610 8151 3612 8154
      3615 8150 3619 8146 3624 8148 3603 8116
      3604 8120 3603 8127 3600 8133

$$

DS
015 
WGUS71 KRNK 090624
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
224 AM EDT Sun Jun 9 2019

NCC193-090633-
/O.EXP.KRNK.FF.W.0015.000000T0000Z-190609T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
224 AM EDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING FOR 
SOUTHWESTERN WILKES COUNTY WILL EXPIRE AT 230 AM EDT...

While flooding continues and additional rainfall is expected, 
rainfall intensities are not currently expected to reach excessive 
levels. This Flash Flood Warning will expire at 230 AM, but will be 
replaced with an Areal Flood Warning. If rainfall intensities become 
excessive, a Flash Flood Warning would be reissued. Please continue 
to heed all road closure signs.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3602 8135 3604 8139 3607 8141 3607 8144
      3609 8146 3610 8148 3610 8151 3612 8154
      3615 8150 3619 8146 3624 8148 3603 8116
      3604 8120 3603 8127 3600 8133

$$

Loconto

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 7:41 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 8, 7:41 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
741 PM EDT Sat Jun 8 2019

.SYNOPSIS...
A weak stationary front will remain stalled just south of the region
tonight. This front, in addition to an area of low pressure in the
upper levels of the atmosphere over the Mid Mississippi Valley will
be the focus for unsettled weather through the weekend. Another
stronger cold front will arrive from the west for early next week
bringing another round of widespread showers and thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 725 PM EDT Saturday...

No changes to the flash flood watch. Main area of deep
convection and heavy rainfall rates is lined up across west-
central NC west-northwest into the TN Valley southwest of
Abingdon, VA. Heavier rains with embedded thunderstorms looks
likely mainly across the NC mountains/foothills through this
evening, with light to at times moderate showers further north
in the stable air.

High-res 18z NAM and latest HRRR have a decent handle showing
main area of concern over our southern area along/south of US 58
from Whitetop, VA east to about Stuart/Martinsville through the
night.

May need to lower pops further north as this area is in a lull
between vorts and lack of support in the lower levels, except
for some upslope winds.

Previous discussion from early this afternoon...

Flash flood watch remains in effect along the southern Blue Ridge
into Sunday.

The frontal boundary remains stalled to our south tonight into
Sunday. Several shortwaves will rotate around the upper trough into
Sunday. The 850 mb southeasterly flow will add orographic lift
enhancement to the rainfall along and east of the southern
Appalachians. With PWATS around 1.6 inch, storms will be efficient
rain producers. Heavier rain rates over a saturated ground (over 3
inches fell in some places see PNS) will result in potential flash
flooding especially in poor drainage areas and along creeks and
streams.

Bands of showers will develop within instability to the south and
lift north this evening into tonight as the upper low lifts by to
the west. With the wedge in place, uncertainty remains to how far
north heavier rainfall coverage can make it. The flood watch may be
expanded depending on the evolution of the storms, their position
and movement. Areas of fog and drizzle will form tonight into Sunday
morning. Shaped the pops towards a blend of HiresW East, HRRR
and NAMnest. Low temperatures tonight will range from the mid
50s in the northern mountains to mid 60s in the piedmont.

A slow-evolving upper low over the Tennessee Valley will deamplify
and merge with the stronger northern branch of the jet on Sunday.
Scattered showers and isolated thunderstorms will continue to move
northward across our region. Model soundings show a number of
favorable parameters for heavy rainfall/localized downpours,
including rich moisture through a deep depth of atmosphere, warm
cloud depths between 11-12 kft and tall, skinny instability
profiles. High temperatures on Sunday will vary from the mid 60s in
the west to the upper 70s in the east.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 350 PM EDT Saturday...

A piece of the upper low over the Tennessee Valley gets absorbed
and picked up in the northern stream trough with the long wave
trough crossing over the northeast by late Monday. This will keep
the region in a very moist air mass. Have continued to highlight
heavy rain and flooding potential ahead of the front through Monday
night.

Rain exits the foothills and piedmont by Tuesday evening, which is
somewhat faster than past few runs of the guidance. Behind the front
there will be significant change in air mass with surface dew points
crashing into the 40s and 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 350 PM EDT Saturday...

Deep upper trough developing Wednesday with a closed low forming
over the Great Lakes Thursday. This long wave trough moves off the
east coast on Saturday. At the surface high pressure will cover the
northeast United States Wednesday. Low pressure over the Gulf Coast
region moves northeast into the Mid Atlantic region by Thursday.
This will bring the chance of the rain back into the area and will
push a cold front off the east coast by Friday. Dry weather is
expected behind the front for Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 723 PM EDT Saturday...

Southeast flow and a stalled boundary will keep showers/few
thunderstorms around through this period, with most of our area
remaining socked in with low ceilings and at times vsbys due to
fog and/or rain. The heavier showers through this evening into
overnight look to stay south of a BLF-DAN line.

Nonetheless, poor flying conditions are expected most of the
this period for our terminals.

At times, east-southeast winds may gust to 20kts or so.

Forecast confidence in the above aviation scenario is above
average.

Extended Aviation Discussion...

The front/baroclinic zone will linger near or just south of the
area, combined with a slow moving area of low pressure aloft
through the TN Valley, and abundant moisture will result in an
extended period of rain/showers/thunderstorms through Monday.
Periods of fog/low clouds will also persist into early next
week. The unsettled weather will continue into Thursday with
scattered MVFR mainly diurnal storms.

&&

.HYDROLOGY...
As of 145 PM EDT Saturday...

Pockets of heavier showers will continue across the region this
afternoon into Sunday. This may result in another 1 to 3 inches
of rain with the heavier rates likely along the Blue Ridge
mountains, espcly north of the VA/NC border. Flash flood watch
remains in effect through Sunday. With PWATS around 1.6 inches,
showers will be efficient rain producers with higher than
normal rain rates. Another cold front arrives on Monday with
the potential for another round of showers and storms including
higher rates as the cool wedge departs. Therefore additional
watches may be needed over the weekend with any river flooding
likely not occurring until early next week and mainly along the
Dan River at this point.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Sunday evening for VAZ014>017-022-
     032-033-043.
NC...Flash Flood Watch through Sunday evening for NCZ001>005-
     018>020.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...KK/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/WP
HYDROLOGY...JH
Hazardous weather outlook, Jun 8, 11:00 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1100 AM EDT Sat Jun 8 2019

NCZ006-VAZ007-009>013-018>020-023-024-034-035-044>047-058-059-
WVZ042>044-507-508-091500-
Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-
Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1100 AM EDT Sat Jun 8 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Showers will be rain efficient and slow moving especially through
tonight. This may result in flooding problems especially low lying
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The combination of a stalled frontal boundary and abundant moisture
lingering across the area for several days will result in scattered
to numerous rounds of showers and thunderstorms Sunday into the
upcoming week. As a result, flooding will be the main weather hazard
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>005-018>020-VAZ014>017-022-032-033-043-091500-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-
1100 AM EDT Sat Jun 8 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch through Sunday.

The combination of a stalled frontal boundary and abundant moisture
lingering across the area for several days will result in scattered
to numerous rounds of showers and thunderstorms into the upcoming
week. As a result, flooding will be the main weather hazard through
the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 8, 2:54 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            1 SSW ROCKY MOUNT       36.99N 79.89W
06/08/2019                   FRANKLIN           VA   BROADCAST MEDIA

            PIGG RIVER IS OUT OF ITS BANKS AND FLOODING
            LYNCH PARK.

&&

VFJ
Special weather statement, Jun 8, 3:12 PM EDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
312 PM EDT Sat Jun 8 2019

NCZ003-019-020-081945-
Yadkin-Surry-Wilkes-
312 PM EDT Sat Jun 8 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YADKIN, SURRY, AND
WILKES COUNTIES...

Until 345 PM EDT.

At 308 PM EDT, radar indicated scattered strong showers and
thunderstorms located along a line extending from near Burch to near
Boomer. Movement was north at 25 mph. Some of these showers and
storms were producing rainfall rates around two to four inches per
hour. These types of rates will cause visibilities to drop quickly
and ponding of water on roadways. Motorists are urged to use caution.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Jonesville...
and Ronda.

LAT...LON 3617 8127 3650 8078 3626 8073 3606 8084
      3606 8098 3603 8107 3604 8114 3603 8117
      3603 8118 3604 8120 3602 8128
TIME...MOT...LOC 1908Z 183DEG 21KT 3624 8076 3600 8122

DS
Special weather statement, Jun 8, 4:51 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT Sat Jun 8 2019

NCZ001-082115-
Ashe-
451 PM EDT Sat Jun 8 2019

...A SHOWER WILL AFFECT ASHE COUNTY...

Until 515 PM EDT.

At 449 PM EDT, a shower was located near Wagoner, moving northwest
at 20 mph. This shower is producing rainfall at the rate of around
two to three inches per hour.

Locations impacted include...
Jefferson...
Lansing...
Wagoner...
Mount Jefferson...
and Shatley Springs.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3650 8160 3658 8148 3658 8146 3644 8129
      3636 8141
TIME...MOT...LOC 2049Z 138DEG 19KT 3645 8142

DS
Local storm report, Jun 8, 5:04 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      4 SSW PENNS STORE       36.54N 80.10W
06/08/2019                   PATRICK            VA   LAW ENFORCEMENT

            CAR DISPLACED BY WATER OVERTAKING SHEPPARD
            MILL ROAD NEAR CROOKED CREEK. ROAD HAS BEEN
            CLOSED OFF.

&&

VFJ
Special weather statement, Jun 8, 6:48 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
648 PM EDT Sat Jun 8 2019

NCZ019-082315-
Wilkes-
648 PM EDT Sat Jun 8 2019

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

Until 715 PM EDT.

At 647 PM EDT, a strong thunderstorm was located near Windy Gap,
moving north at 25 mph. Rainfall rates from this thunderstorm will
be as high as two to four inches per hour.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Hays...
Mulberry...
and Cricket.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3604 8111 3604 8112 3622 8124 3629 8106
      3606 8098 3604 8105 3603 8106 3603 8110
TIME...MOT...LOC 2247Z 162DEG 23KT 3606 8106

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:57 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Surry, Wilkes, Yadkin6 hr
Jun 9, 1:48 AM EDTAreal Flood WarningRNKWatauga12 hr
Jun 9, 2:40 AM EDTAreal Flood WarningRNKAlleghany, Ashe, Surry, Wilkes, Yadkin9 hr
Jun 9, 5:14 AM EDTAreal Flood AdvisoryRNKRockingham, Stokes5 hr
Jun 9, 11:33 AM EDTAreal Flood WarningRNKAshe, Wilkes9 hr
Jun 9, 1:46 PM EDTAreal Flood WarningRNKWatauga9 hr

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.